Texas, 2003

Tornado and Hail in Texas, April 15, 2003

April 15, 2003 · NWS AMA · 14 events in 5 counties and zones

Severe thunderstorms produced wind damage and large hail across the southern and central Texas panhandle along with an isolated tornado over the southeastern Texas panhandle during the afternoon and evening hours. No damage or injuries occurred from the tornado as it remained over open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced wind damage and large hail across the southern and central Texas panhandle along with an isolated tornado over the southeastern Texas panhandle during the afternoon and evening hours. No damage or injuries occurred from the tornado as it remained over open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 12:15 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 15, 12:15 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CDT TUE APR 15 2003

STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CWA OVERNIGHT TONIGHT.
CURRENT FCST APPEARS ON TRACK AND WILL LEAVE WIND WARNING AND
ADVISORY AS IS. THE WINDS SHOULD EASE UP LATER TONIGHT BUT RESUME
AGAIN TOMORROW THOUGH NOT NEAR WARNING CRITERIA.  REGARDING
THUNDERSTORMS...THE ACTIVITY SHOULD BE CLEARING THE EASTERN PORTION
OF THE CWA BY EARLY TONIGHT.

COOLER AND BREEZY CONDITIONS ARE EXPECTED FOR TOMORROW AND THR.
THE NEXT DISTURBANCE IS EXPECTED TO MOVE INTO THE REGION BEGINNING ON
FRIDAY. LEFT THE EXTENDED AS IS GIVEN TIMING AND MOISTURE
UNCERTAINTIES.  THE SYSTEM SHOULD CLEAR THE REGION LATE ON SATURDAY
WITH DRY AND MILD CONDITIONS EXPECTED FOR THE REMAINING PERIODS.

FCSTID = 05

AMARILLO    43 73 43 70 / 00 00 00 00
BEAVER      44 73 41 65 / 80 00 00 00
BOISE CITY  40 70 39 67 / 00 00 00 00
BORGER      45 73 42 68 / 00 00 00 00
BOYS RANCH  40 74 42 68 / 00 00 00 00
CANYON      42 73 43 68 / 00 00 00 00
CLARENDON   47 73 45 69 / 80 00 00 00
DALHART     41 72 40 68 / 00 00 00 00
GUYMON      45 71 38 66 / 00 00 00 00
HEREFORD    39 72 42 69 / 00 00 00 00
LIPSCOMB    46 74 44 66 / 80 00 00 00
PAMPA       47 74 44 67 / 80 00 00 00
SHAMROCK    49 75 45 68 / 80 00 00 00
WELLINGTON  50 74 47 68 / 80 00 00 00

.AMA...
TX...HIGH WIND WARNING IS IN EFFECT FOR TXZ001>003-006>008-011>013-
     016>018 UNTIL 03Z TONIGHT.
  ...WIND ADVISORY IS IN EFFECT FOR TXZ004-005-009-010-014-015-019-
     020 UNTIL 03Z TONIGHT.
  ...RED FLAG WARNING IS IN EFFECT FOR TXZ001>003-006>008-
     011>013-016>018 UNTIL 01Z TONIGHT.
OK...HIGH WIND WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 03Z TONIGHT.
  ...WIND ADVIOSRY IS IN EFFECT FOR OKZ003 UNTIL 03Z TONIGHT.
  ...RED FLAG WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 01Z TONIGHT.
Hazardous weather outlook, Apr 15, 12:06 PM CST, 3 hours 14 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE APR 16 2003

...A HIGH WIND WARNING REMAINS IN EFFECT FOR THE WESTERN AND CENTRAL
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON
AND EARLY EVENING...
...A WIND ADVISORY REMAINS IN EFFECT FOR EASTERN SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON AND EARLY EVENING...
...A RED FLAG WARNING REMAINS IN EFFECT FOR THE WESTERN AND CENTRAL
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON
AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS THE EXTREME EASTERN SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES. THE MODERATE RISK AREA IS ALONG AND EAST OF
A LINE EXTENDING FROM 15 MILES NORTH OF BEAVER OKLAHOMA TO
WELLINGTON TEXAS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE EASTERN OKLAHOMA PANHANDLE AND THE
EASTERN TEXAS PANHANDLE. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES MAY ALSO OCCUR...
ESPECIALLY IN THE MODERATE RISK AREA.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THIS AFTERNOON AND
EARLY EVENING ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES. A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND
EARLY EVENING ACROSS THE EASTERN THIRD OF THE PANHANDLES. SURFACE
SOUTHWEST WINDS SUSTAINED AT 35 TO 40 MPH CAN BE EXPECTED BY MID
AFTERNOON...WITH GUSTS OVER 50 MPH IN SOME AREAS.

A RED FLAG WARNING ALSO REMAINS IN EFFECT FOR THIS AFTERNOON AND
EARLY EVENING ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES. VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
COMBINE TO PRODUCE A VERY HIGH FIRE DANGER POTENTIAL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE SHOULD REMAIN
ALERT FOR LIKELY ACTIVATION LATER THIS AFTERNOON AND EARLY EVENING.

ANDRADE

The radar

The Altus AFB radar (KFDR), 126 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Randall

When
April 15, 3:20 PM CST
Where
Randall County, Umbarger
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.850, -100.217

Thunderstorm Wind, Carson

When
April 15, 3:25 PM CST
Where
Carson County, Panhandle
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -100.267

Power lines were reportedly blown down.

Hail, Deaf Smith

When
April 15, 3:33 PM CST
Where
Deaf Smith County, Hereford
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.833, -100.217

Thunderstorm Wind, Deaf Smith

When
April 15, 3:35 PM CST
Where
Deaf Smith County, Hereford
Measured
56 kt (64 mph) estimated gust
Property damage
$125,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.833, -100.217

The roof off of an apartment building was blown off and damage was reported to vehicles in the parking lot.

Thunderstorm Wind, Carson

When
April 15, 3:36 PM CST
Where
Carson County, Panhandle
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -101.383

A police car side window was reportedly blown out.

Thunderstorm Wind, Randall

When
April 15, 4:00 PM CST
Where
Randall County, 11 mi NE of Canyon
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -102.100

A mobile home was reportedly damaged.

Tornado, Wheeler

When
April 15, 4:05 PM CST to 4:15 PM CST
Where
Wheeler County, 8 mi W of Wheeler
Rating
F0
Path length
5 mi
Path width
200 yd
Reported by
TRAINED SPOTTER
Coordinates
34.817, -102.400

The tornado remained over open country. The tornado path length and width were estimated. No damgae or injuries occurred from this tornado.

Hail, Wheeler

When
April 15, 4:16 PM CST
Where
Wheeler County, Mobeetie
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.817, -102.400

Hail, Wheeler

When
April 15, 4:20 PM CST
Where
Wheeler County, 5 mi N of Shamrock
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.350, -101.383

Hail, Wheeler

When
April 15, 4:40 PM CST
Where
Wheeler County, 5 mi S of Allison
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.100, -101.783

Hail, Wheeler

When
April 15, 4:50 PM CST
Where
Wheeler County, Wheeler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -100.417

Thunderstorm Wind, Collingsworth

When
April 15, 6:10 PM CST
Where
Collingsworth County, Wellington
Measured
60 kt (69 mph) estimated gust
Property damage
$85,000
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -100.433

Several roofs were reportedly damaged.

Hail, Collingsworth

When
April 15, 6:12 PM CST
Where
Collingsworth County, 1 mi S of Wellington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.283, -100.250

Thunderstorm Wind, Collingsworth

When
April 15, 6:12 PM CST
Where
Collingsworth County, 1 mi S of Wellington
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -100.100

Large trees down and damage to a structure was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352538, 5352537, 5353928, 5353929, 5353930, 5353931, 5352529, 5352530, 5352531, 5352532, 5352533, 5352534, 5352535, 5352536.